It has been 2 months next week since my heart surgery, and I will be going back to work this Monday. I had been weening myself down on Tramadol for a few weeks, and was down to taking one 50mg tablet before bed to help with sleep and mild pains I was still having. Unfortunately, what I failed to acknowledge were the accounts online about Tramadol – had I read more before, I would have stopped taking it a while ago.
Tramadol is a “narcotic-like pain reliever” that is prescribed apparently quite often because it is “non-addictive” and serves the same role (to a lesser degree) as narcotics in relieving pain. The downside of it is that is it apparently habit forming, in that it becomes less effective over time and presents some fun withdrawal symptoms.
So, I stopped taking it completely 2 days ago, and thus I haven’t slept in 2 days, and have had restless-leg syndrome driving me crazy, even during normal waking hours. In addition, I have experienced a single random cramping in my shoulder/back (fortunately the only one so far, apparently cramping is a withdrawal symptom), and as weird as it sounds, a reasonable uptick in sneezing. (I didn’t sneeze for weeks after my surgery, and I’ve sneezed a few times an hour since I cut out the Tramadol – which is not really so fun when you are recovering from open-heart surgery, even 7 weeks out). The craziest part about this is that I was only taking it a few times a day for about 5 weeks or so.
At any rate, I won’t be needing to touch the stuff again for the foreseeable future, so I’m looking forward to clearing it out of my system and clearing out the withdrawal symptoms. This is another lesson in doing one’s research when it comes to things that your doctor may prescribe to you – it may at times be in your interest to opt for alternate drugs. Tramadol is particularly nasty it that it is seen by many to be non-addictive, but further online research on first-hand accounts tell a different story, particularly since it is often prescribed for long-term treatments for things such as arthritis. (I read several stories about people who took it for years and then had to stop taking it for various reasons, such as drug interaction issues, and faced some serious withdrawal problems.)